# SDR 2019FA0000211

- Difficulty date: July 6, 2019
- Submitted: July 6, 2019
- Operation: General aviation
- Aircraft: N206US
- Make and model: Cessna 206CESSNA
- Aircraft time: 5,400 hours
- Engine: Cont IO520F
- Engine time: 1,200 hours
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: 101050C
- Part serial: 26100200
- Condition: Failed
- Location: Engine
- Part time: 200 hours, 200 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

WHILE IN FLIGHT THE SMELL OF BURNING ELECTRONICS WAS APPARENT IN THE CABIN. ALTERNATOR WAS TURNED OFF. ALL UNNECESSARY ELECTRONIC CIRCUITS WERE SHUT OFF USING THE ASSOCIATED CIRCUIT BREAKERS. THE FLIGHT WAS CONTINUED TO TOWARDS ITS DESTINATION WHICH WAS ABOUT 30 MINUTES AWAY. AFTER THE SMELL HAD LEFT THE CABIN THE BATTERY SIDE OF THE MASTER WAS TURNED ON AND THE SMELL RETURNED. MASTER WAS AGAIN TURNED OFF AND LEFT OFF UNTIL A COUPLE OF MINUTES PRIOR TO LANDING SO THAT RADIO CALLS COULD BE MADE. UPON LANDING THE LOCATION OF THE SMELL WAS READILY APPARENT AND WAS COMING FROM THE ALTERNATOR. THE ALTERNATOR WAS REMOVED AND IT HAD A VERY STRONG SMELL. SHAFT ROTATED FREELY WITH A SLIGHT RUBBING ONLY AT ONE POSITION. SEVERAL SMALL PIECES OF MOLTEN METAL WERE RECOVERED FROM THE ALTERNATOR (PHOTO AVAILABLE). THE BRUSHES WERE REMOVED AND FOUND IN GOOD CONDITION. UNIT WAS RETURNED FOR ANALYSIS. NEW ALTERNATOR INSTALLED AND OPERATION WAS NORMAL. MANUFACTURER WAS CONTACTED AND THEY SAID THAT THIS WAS THE ONLY UNIT TO FAIL IN THIS WAY (INTERNAL ELECTRONICS BURNING UP). IT APPEARED THAT EVEN SHUTTING OFF THE ALTERNATOR SIDE OF THE MASTER DIDN'T STOP THE HEATING PROBLEM IN THE UNIT.
